|I am off HIV meds more than I am on, do I have good genetics or ?
Jul 23, 2012
Not exactly a question, but I have not been on steady HIV drugs in about 15 years. I was diagnosed in 1992. I am on Atripla now, but only take it for a few weeks at a time. When my Tcells drop to around 250 and my viral load is in the 10's of thousands, then I start taking the Atripla for only a week to 10 days.
This raises my T-cells and lowers the viral load and the better numbers will last 6 - 9 months. Then I go back on Atripla.
In 1992, my first bloodwork showed my Tcells at 510. Now 20 years later, they are about 250.
My doctor is mad at me, my family and friends are disappointed in me but hey, it's my body. Everyone I know or knew who was on HIV drugs constantly is dead or looks like the walking dead with spindly arms and bloated guts. I workout 3 - 4 times a week. I'm 50 years old.
I'm 1/2 Italian, I have read that certain European bloodlines are more resistant to the HIV.
Do you think that may be why I am able to do drug holidays? Actually, I guess they are not holidays since I'm off drugs more than on.
Hard to believe but sometimes I only take 1/2 a Atripla pill for a week or two and my numbers improve. It leads me to believe that some people are being overdosed on HIV meds.
A bit about my history. Positive in 1992, doc wanted me on AZT at Tcells 510. I said no way. Later I went on 3TC for a year or more and then developed resistance which I guess now does not show up in the genotype test.
I then went on Crixivan, developed a big gut problem in a matter of months and stopped that med.
After that I was on Truvada for a bit and here I am not on Atripla, or barely on Atripla.
Just wanted your opinion, it's hard to talk to other HIV guys about this because it sounds like I'm bragging about not having to take that many meds.
Oh, the last time I was on HIV meds for more than a few weeks was about 5 years ago. I was on drugs for about 4 months due to having a boyfriend who said I could give him a new strain so he wanted my viral load undetectable.
You can see the effects of those meds in photos taken during that time. My weight dropped, I was tired all the time, my arms and legs got skinny, etc.
So anyway, what's your opinion on what I am doing?
| Response from Dr. Henry
It is great that you continue to be doing well clinically-there is a wide range of progression rates to serious clinical problems so you may be on the fortunate side of the scale. I do not recommend starting and stopping Atripla since it is highly likely that you will have developed resistance to efavirenz and possible the FTC (a resistance test will be helpful). The risk for health problems from HIV extends to non-AIDS conditions like heart, liver, kidney disease and cancer with lower viral levels and higher CD4 counts likely protective to your health in a broad way (as one ages risk for those problems goes up). With the newer HIV drugs now available a review of your resistance profile and an effort to find a drug regimen that you tolerate well is worth considering. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.